Open Access

New Existence Results and Comparison Principles for Impulsive Integral Boundary Value Problem with Lower and Upper Solutions in Reversed Order

Advances in Difference Equations20112011:783726

https://doi.org/10.1155/2011/783726

Received: 29 December 2010

Accepted: 3 March 2011

Published: 14 March 2011

Abstract

This paper investigates the existence of the extremal solutions to the integral boundary value problem for first-order impulsive functional integrodifferential equations with deviating arguments under the assumption of existing upper and lower solutions in the reversed order. The sufficient conditions for the existence of solutions were obtained by establishing several new comparison principles and using the monotone iterative technique. At last, a concrete example is presented and solved to illustrate the obtained results.

1. Introduction

Impulsive differential equations arise naturally from a wide variety of applications, such as control theory, physics, chemistry, population dynamics, biotechnology, industrial robotic, and optimal control ([14]). Therefore, it is very important to develop a general theory for differential equations with impulses including some basic aspects of this theory.

In this paper, we consider the following integral boundary value problem for first-order impulsive functional integrodifferential equations with deviating arguments:
(1.1)
where , , , , , , , , , where and denote the right and the left limits of at , respectively, and
(1.2)
here , , , , , . Let  :  is continuous at , left continuous at and exists, and is continuously differentiable at , and exist, . Evidently, and are Banach spaces with respective norms
(1.3)

In recent years, attention has been given to integral type of boundary conditions. The interest in the study of integral boundary conditions lies in the fact that it has various applications in applied fields such as blood flow problems, chemical engineering, thermoelasticity, underground water flow, and population dynamics. For a detailed description of the integral boundary conditions, we refer the reader to some recent papers ([512]) and the references therein.

The method of upper and lower solutions coupled with its associated monotone iteration scheme is an interesting and powerful mechanism that offers the theoretical as well constructive existence results for nonlinear problem in a closed set, generated by the lower and upper solutions (see [926]). In the above-mentioned papers, main results are formulated and proved under the assumption of existing upper and lower solutions in the usual order.

However in many cases, the lower and upper solutions occur in the reversed order. This is a fundamentally different situation. In 2009, Wang et al. [27] successfully investigated boundary value problem for functional differential equations without impulses under the assumption of existing upper and lower solutions in the reversed order. In our recent work [28], the monotone iterative technique, combining with the upper and lower solutions in the reversed order, has been successfully applied to obtain the existence of the extremal solutions for a class of nonlinear first-order impulsive functional differential equations. About other existence results for the nonordered case, see ([2933]).

Motivated by the above-mentioned works, in this paper, we study the integral boundary value problem (1.1). As far as I am concerned, no paper has considered first-order impulsive functional integrodifferential equations with integral boundary conditions and deviating arguments (i.e., problem (1.1)) under the assumption of existing upper and lower solutions in the reverse order. This paper fills this gap in the literature.

The rest of the paper is organized as follows. In Section 2, we establish several new comparison principles, which play an important role in the proof of main results. Further, to study the nonlinear problem (1.1), we consider the associated linear problem and obtain the uniqueness of the solutions to the associated linear problem. In Section 3, the main theorems are formulated and proved. In Section 4, we give an example about integral boundary value problem for impulsive functional integrodifferential equations of mixed type (1.1).

2. Several Comparison Principles and Linear Problem

Lemma 2.1 (comparison result).

Assume that satisfies
(2.1)

where , , , satisfy

   ,

   ;

here
(2.2)

Then , .

Proof.

Supposing that contrary (i.e., for some ), we consider the following two possible cases:

(1) for all ;

(2)there exist such that and .

Let ; we have
(2.3)

Case 1.

Equation (2.3) implies that for and , hence, is nondecreasing on . By (2.3), we can get
(2.4)
Integrating the above inequality from 0 to , we have
(2.5)
Thus,
(2.6)

Noting condition (i), we have . Besides, , that is, . Since is nondecreasing on , then we have , for all . That is, , for all .

Case 2.

Firstly, we consider (2.3). Let , then , and for some , there exists a , such that or . We only consider , for the case , and the proof is similar.

By (2.3), we have
(2.7)
Let in (2.7); we have
(2.8)
So,
(2.9)
On the other hand,
(2.10)
Let in (2.10), then
(2.11)
That is,
(2.12)
By (2.3), we have
(2.13)
Thus, by (2.9), (2.13), and , we obtain
(2.14)

So, , which contradicts condition (ii). Hence, on .

The proof of Lemma 2.1 is complete.

Corollary 2.2.

Assume that , , , , and condition (ii) in Lemma 2.1 hold. Let satisfy (2.1). Then , .

Proof.

The proof of Corollary 2.2 is easy, so we omit it.

Lemma 2.3 (comparison result).

Let satisfy (2.1). Assume that , , and condition (i) in Lemma 2.1 hold. In addition assume that

   .

Then , .

Proof.

The proof is similar to the proof of Lemma 2.1 [28], so we omit it.

Corollary 2.4.

Assume that , , , , and condition (iii) in Lemma 2.3 hold. Let satisfy (2.1). Then , .

Proof.

The proof of Corollary 2.4 is easy, so we omit it.

Remark 2.5.

Corollary 2.4 holds for if we delete .

Remark 2.6.

In the special case where (2.1) does not contain the operators and , Lemmas 2.1 and 2.3 develop Lemma 2.1 [28], and Corollaries 2.2 and 2.4 develop Corollary 2.1 [28]. Moreover, the condition in Lemma 2.1 and Corollary 2.2 is more extensive than the corresponding condition in [28], and if we let in Lemma 2.3 and Corollary 2.4, we can obtain Lemma 2.1 and Corollary 2.1 in [28], respectively. Therefore, our comparison results in this paper develop and generalize the corresponding results in [28].

To study the nonlinear problem (1.1), we first consider the associated linear problem
(2.15)

where , .

Definition 2.7.

One says is a solution of (2.15) if it satisfies (2.15).

Definition 2.8.

One says that is called a lower solution of (2.15) if
(2.16)

and it is an upper solution of (2.15) if the above inequalities are reversed.

Lemma 2.9.

Let all assumptions of Lemma 2.1 hold. In addition assume that are lower and upper solutions of (2.15), respectively, and , for all . Then the problem (2.15) has a unique solution .

Proof.

The proof is similar to the proof of Lemma 2.2 [28], so we omit it.

Remark 2.10.

In Lemma 2.9, if we replace "Lemma 2.1" by any of "Corollary 2.2", "Lemma 2.3", or "Corollary 2.4", then the conclusion of Lemma 2.9 holds.

3. Nonlinear Problem

Definition 3.1.

One says is a solution of (1.1) if it satisfies (1.1).

Definition 3.2.

One says that is called a lower solution of (1.1) if
(3.1)

and it is an upper solution of (1.1) if the above inequalities are reversed.

Theorem 3.3.

Let all assumptions of Lemma 2.1 hold. In addition assume that

are lower and upper solutions of (1.1), respectively, and , for all ;

  the function satisfies

(3.2)

for , , , , for all ;

  the function satisfies
(3.3)

for , ;

  there exists such that
(3.4)

if .

Then there exist monotone iterative sequences , , which converge uniformly on to the extremal solutions of (1.1) in  :  .

Proof.

For any , we consider the problem
(3.5)
where
(3.6)
Firstly, we verify that , are lower and upper solutions in the reversed order of (3.5). By , we obtain, for ,
(3.7)
and, analogously,
(3.8)
Besides, for ,
(3.9)
In addition,
(3.10)

Therefore, , are lower and upper solutions in the reversed order of (3.5). By Lemma 2.9, we know that (3.5) has a unique solution .

Now, we prove that . Let ; we can get
(3.11)

By Lemma 2.1, we have that , for all . That is, . Similarly, we can show that . Therefore, we have .

Next, we denote an operator by . We prove that is nondecreasing. Let such that . Setting , by , we have
(3.12)

By Lemma 2.1, we know on , that is, is nondecreasing.

Now, let , , , then we have
(3.13)
Obviously, satisfy
(3.14)
with defined by
(3.15)
Therefore, there exist , such that
(3.16)

uniformly on , and the limit functions , satisfy (1.1). Moreover, .

Finally, we prove that , are the extremal solutions of (1.1) in . Let be any solution of (1.1), then . By and the properties of , we have
(3.17)

Thus, taking limit in (3.17) as , we have . That is, , are the extremal solutions of (1.1) in .

The proof of Theorem 3.3 is complete.

Theorem 3.4.

Let conditions and all assumptions of any of Corollary 2.2, Lemma 2.3, or Corollary 2.4 satisfy, then the conclusion of Theorem 3.3 hold.

Proof.

The proof is similar to the proof of Theorem 3.3, so we omit it.

4. Example

Consider the integral boundary value problem
(4.1)

where , , , , , , , for all .

Obviously, , are lower and upper solutions of (4.1), respectively, and .

Note that , , and .

We have
(4.2)

where , , , , for all .

For , , , , , , it is easy to verify that all conditions of Theorem 3.3 hold. Therefore, by Theorem 3.3, there exist monotone iterative sequences , , which converge uniformly on to the extremal solutions of (4.1) in .

Remark 4.1.

For appropriate and suitable choices of , , , and , we see that problem (4.1) has a very general form. For example, we can take , , , and .

5. Conclusions

In this paper, we have discussed the integral boundary value problem for first-order impulsive functional integrodifferential equations with deviating arguments under the assumption of existing upper and lower solutions in the reversed order. The main results (Theorems 3.3 and 3.4) are new and the following results appear as its special cases.

(i)If we take in (1.1), we obtain the first-order impulsive ordinary integrodifferential equations with integral boundary conditions.

(ii)By taking and in (1.1), our result corresponds to periodic boundary value problem for first-order impulsive functional integrodifferential equations with deviating arguments.

(iii)For , , in (1.1), we get the integral boundary value problem for first-order mixed type integrodifferential equations with deviating arguments.

Declarations

Acknowledgments

The aouthors would like to express their gratitude to the anonymous reviewers and editors for their valuable comments and suggestions which led to the improvement of the original paper.

Authors’ Affiliations

(1)
School of Mathematics and Computer Science, Shanxi Normal University
(2)
Department of Mathematics, China University of Petroleum

References

  1. Lakshmikantham V, Baĭnov DD, Simeonov PS: Theory of Impulsive Differential Equations, Series in Modern Applied Mathematics. Volume 6. World Scientific, Teaneck, NJ, USA; 1989:xii+273.View ArticleGoogle Scholar
  2. Guo D, Lakshmikantham V, Liu XZ: Nonlinear Integral Equations in Abstract Spaces, Mathematics and Its Applications. Volume 373. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1996:viii+341.View ArticleMATHGoogle Scholar
  3. Bainov DD, Simeonov PS: Impulsive Differential Equations: Periodic Solutions and Applications. Longman Scientific and Technical, Harlow, UK; 1993.MATHGoogle Scholar
  4. Benchohra M, Henderson J, Ntouyas S: Impulsive Differential Equations and Inclusions, Contemporary Mathematics and Its Applications. Volume 2. Hindawi Publishing Corporation, New York, NY, USA; 2006:xiv+366.View ArticleMATHGoogle Scholar
  5. Ahmad B, Alsaedi A, Alghamdi BS: Analytic approximation of solutions of the forced Duffing equation with integral boundary conditions. Nonlinear Analysis: Real World Applications 2008,9(4):1727-1740. 10.1016/j.nonrwa.2007.05.005MathSciNetView ArticleMATHGoogle Scholar
  6. Jiang J, Liu L, Wu Y: Second-order nonlinear singular Sturm-Liouville problems with integral boundary conditions. Applied Mathematics and Computation 2009,215(4):1573-1582. 10.1016/j.amc.2009.07.024MathSciNetView ArticleMATHGoogle Scholar
  7. Zhang X, Feng M, Ge W: Existence result of second-order differential equations with integral boundary conditions at resonance. Journal of Mathematical Analysis and Applications 2009,353(1):311-319. 10.1016/j.jmaa.2008.11.082MathSciNetView ArticleMATHGoogle Scholar
  8. Jankowski T: Positive solutions for fourth-order differential equations with deviating arguments and integral boundary conditions. Nonlinear Analysis: Theory, Methods & Applications 2010,73(5):1289-1299. 10.1016/j.na.2010.04.055MathSciNetView ArticleMATHGoogle Scholar
  9. Wang G: Boundary value problems for systems of nonlinear integro-differential equations with deviating arguments. Journal of Computational and Applied Mathematics 2010,234(5):1356-1363. 10.1016/j.cam.2010.01.009MathSciNetView ArticleMATHGoogle Scholar
  10. Wang G, Song G, Zhang Lihong: Integral boundary value problems for first order integro-differential equations with deviating arguments. Journal of Computational and Applied Mathematics 2009,225(2):602-611. 10.1016/j.cam.2008.08.030MathSciNetView ArticleMATHGoogle Scholar
  11. Wang G, Zhang L, Song G: Mixed boundary value problems for second order differential equations with different deviated arguments. Journal of Applied Mathematics & Informatics 2011,29(1-2):191-200.MathSciNetMATHGoogle Scholar
  12. Wang G, Zhang L, Song G: Integral boundary value problem for impulsive integro-differential equations in Banach spaces. Journal of Applied Mathematics and Computing. In pressGoogle Scholar
  13. Wang G, Zhang L, Song G: Systems of first order impulsive functional differential equations with deviating arguments and nonlinear boundary conditions. Nonlinear Analysis: Theory, Methods & Applications 2011,74(3):974-982. 10.1016/j.na.2010.09.054MathSciNetView ArticleMATHGoogle Scholar
  14. Franco D, Nieto JJ: First-order impulsive ordinary differential equations with anti-periodic and nonlinear boundary conditions. Nonlinear Analysis: Theory, Methods & Applications 2000,42(2):163-173. 10.1016/S0362-546X(98)00337-XMathSciNetView ArticleMATHGoogle Scholar
  15. Nieto JJ, Rodríguez-López R: Boundary value problems for a class of impulsive functional equations. Computers & Mathematics with Applications 2008,55(12):2715-2731. 10.1016/j.camwa.2007.10.019MathSciNetView ArticleMATHGoogle Scholar
  16. Ahmad B, Nieto JJ: Existence and approximation of solutions for a class of nonlinear impulsive functional differential equations with anti-periodic boundary conditions. Nonlinear Analysis: Theory, Methods & Applications 2008,69(10):3291-3298. 10.1016/j.na.2007.09.018MathSciNetView ArticleMATHGoogle Scholar
  17. Liang R, Shen J: Periodic boundary value problem for the first order impulsive functional differential equations. Journal of Computational and Applied Mathematics 2007,202(2):498-510. 10.1016/j.cam.2006.03.017MathSciNetView ArticleMATHGoogle Scholar
  18. Yang X, Shen J: Nonlinear boundary value problems for first order impulsive functional differential equations. Applied Mathematics and Computation 2007,189(2):1943-1952. 10.1016/j.amc.2006.12.085MathSciNetView ArticleMATHGoogle Scholar
  19. Luo Z, Jing Z: Periodic boundary value problem for first-order impulsive functional differential equations. Computers & Mathematics with Applications 2008,55(9):2094-2107.MathSciNetView ArticleMATHGoogle Scholar
  20. He Z, He X: Periodic boundary value problems for first order impulsive integro-differential equations of mixed type. Journal of Mathematical Analysis and Applications 2004,296(1):8-20. 10.1016/j.jmaa.2003.12.047MathSciNetView ArticleMATHGoogle Scholar
  21. Jankowski T: Four-point boundary-value problems for differential-algebraic systems. Journal of Optimization Theory and Applications 2010,144(1):56-68. 10.1007/s10957-009-9587-3MathSciNetView ArticleMATHGoogle Scholar
  22. Jankowski T: First-order impulsive ordinary differential equations with advanced arguments. Journal of Mathematical Analysis and Applications 2007,331(1):1-12. 10.1016/j.jmaa.2006.07.108MathSciNetView ArticleMATHGoogle Scholar
  23. Dyki A, Jankowski T: Boundary value problems for ordinary differential equations with deviated arguments. Journal of Optimization Theory and Applications 2007,135(2):257-269. 10.1007/s10957-007-9248-3MathSciNetView ArticleMATHGoogle Scholar
  24. Li J, Shen J: Periodic boundary value problems for delay differential equations with impulses. Journal of Computational and Applied Mathematics 2006,193(2):563-573. 10.1016/j.cam.2005.05.037MathSciNetView ArticleMATHGoogle Scholar
  25. Ehme J, Eloe PW, Henderson J: Upper and lower solution methods for fully nonlinear boundary value problems. Journal of Differential Equations 2002,180(1):51-64. 10.1006/jdeq.2001.4056MathSciNetView ArticleMATHGoogle Scholar
  26. Nieto JJ, Rodríguez-López R: Remarks on periodic boundary value problems for functional differential equations. Journal of Computational and Applied Mathematics 2003,158(2):339-353. 10.1016/S0377-0427(03)00452-7MathSciNetView ArticleMATHGoogle Scholar
  27. Wang W, Yang X, Shen J: Boundary value problems involving upper and lower solutions in reverse order. Journal of Computational and Applied Mathematics 2009,230(1):1-7. 10.1016/j.cam.2008.10.040MathSciNetView ArticleMATHGoogle Scholar
  28. Wang G, Zhang L, Song G: Extremal solutions for the first order impulsive functional differential equations with upper and lower solutions in reversed order. Journal of Computational and Applied Mathematics 2010,235(1):325-333. 10.1016/j.cam.2010.06.014MathSciNetView ArticleMATHGoogle Scholar
  29. Cabada A, Habets P, Pouso RL:Optimal existence conditions for -Laplacian equations with upper and lower solutions in the reversed order. Journal of Differential Equations 2000,166(2):385-401. 10.1006/jdeq.2000.3803MathSciNetView ArticleMATHGoogle Scholar
  30. Cabada A, Otero-Espinar V:Existence and comparison results for difference -Laplacian boundary value problems with lower and upper solutions in reverse order. Journal of Mathematical Analysis and Applications 2002,267(2):501-521. 10.1006/jmaa.2001.7783MathSciNetView ArticleMATHGoogle Scholar
  31. Cabada A, Grossinho MR, Minhós F: Extremal solutions for third-order nonlinear problems with upper and lower solutions in reversed order. Nonlinear Analysis: Theory, Methods & Applications 2005,62(6):1109-1121. 10.1016/j.na.2005.04.023MathSciNetView ArticleMATHGoogle Scholar
  32. Jiang D, Yang Y, Chu J, O'Regan D: The monotone method for Neumann functional differential equations with upper and lower solutions in the reverse order. Nonlinear Analysis: Theory, Methods & Applications 2007,67(10):2815-2828. 10.1016/j.na.2006.09.042MathSciNetView ArticleMATHGoogle Scholar
  33. Li F, Jia M, Liu X, Li C, Li G: Existence and uniqueness of solutions of second-order three-point boundary value problems with upper and lower solutions in the reversed order. Nonlinear Analysis: Theory, Methods & Applications 2008,68(8):2381-2388. 10.1016/j.na.2007.01.065MathSciNetView ArticleMATHGoogle Scholar

Copyright

© Guotao Wang et al. 2011

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.